Thunderstorm Wind, Warren
- When
- July 4, 1:04 PM EST
- Where
- Warren County, 0.52 mi W of Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.870, -74.890
Tree reported down.
Severe thunderstorms caused wind damage across portions of New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms caused wind damage across portions of New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 8:55 AM EST, 4 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
955 AM EDT Wed Jul 4 2018
.SYNOPSIS...
High pressure will remain offshore through Thursday night. A
cold front will move across the area on Friday, then offshore
Friday night. High pressure then builds across the region over
the weekend, before shifting southward on Monday. A cold front
may approach Tuesday or Wednesday next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weakening frontal boundary extended from northern
Pennsylvania to southern New England this morning. Showers and
thunderstorms were developing along the front at mid morning.
The areas of precipitation were slow moving due to the weak
atmospheric flow over our region at this time.
We continue to expect a better chance for showers and
thunderstorms through the day in eastern Pennsylvania and
northern New Jersey than in southern New Jersey and on the upper
Delmarva. Those areas are a bit removed from the surface
boundary and the weak lift associated with it. The slow movement
of the showers and thunderstorms will result in locally heavy
rainfall. Ponding of water on roadways and in areas of poor
drainage is possible.
The Heat Advisory remains in place for today for the Lehigh
Valley, southeastern Pennsylvania, northern Delaware, and New
Jersey (except for the far southern counties). Maximum heat
index values are expected to approach 100 in those areas this
afternoon.
Today's high temperatures are forecast to be around 90, except
in the elevated terrain and along the immediate coast, where
readings should not get above the lower and middle 80s. The wind
is expected to be light.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Any convection that develops this afternoon should end in the
evening, generally by 9 pm.
Another warm and humid night on tap with lows generally in the
lower 70s, and perhaps a few degrees warmer along the I-95 urban
corridor from Trenton to Philly. Surface dewpoints generally
72-74, and with this abundant low level moisture, can expect fog
and stratus to develop once again. Temps/dewpoints should be a
few degrees lower in the higher elevations of the Poconos.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The hot and very humid air mass will continue across the area
Thursday and Thursday night. There will be little in the way of
triggers for convection, but still there is the possibility for
some scattered showers and thunderstorms. Like Tuesday, the
tstms will be slow movers and capable of producing localized
excessive rainfall. The chances for rains look less than Tue.,
but so we will keep the pops in the slgt chc or low chc range
for now. It will remain hot, but not as hot as the past few
days. Highs will be in the upper 80s to low 90s. Dew points will
remain oppressive with heat indicies in the mid or upper 90s at
times. Remain prepared in dealing with the heat, since these
multi-day events have a cumulative effect and can continue to
stress the system, plenty of water and frequent breaks if you
have to be outside.
Friday will be the day we transition from the very hot and
humid weather. As in any weather summertime transition, an
active weather day is expected. The relief will come in the from
of a cold front which will pass across the area Friday morning
(N/W) and afternoon/evening (S/E). The abundant moisture in
place will yield frequent thunderstorms with heavy rains. Our
area has already been placed in an excessive rain outlook
(Marginal) for that time, but severe weather is still probably a
low-probability event considering the weak wind fields and poor
environment for hail. Showers and tstms will end from NW to SE
with chc pops holding on overnight across srn NJ and Delmarva.
We will keep the heavy rain wording in the grids.
Much better weather is expected for the upcoming weekend and
into early next week. The cold front front Friday will be
offshore by Saturday morning. This will lead to a cooler and
much drier air mass being imported across the region.
Temperatures for our area will be mostly in the low 80s for
Saturday and low/mid 80s for Sunday. This will be with dew
points back in the 50s to low 60s for the period. It will be a
welcome relief to the sweltering conditions of the present week.
Since high pressure will be across the area, a dry forecast is
expected. This dry weather will last into early next week as the
high moves off shore. Another weak front may allow some showers
into the area Tue or Wednesday. A slow return of the heat and
humidity from Mon thru Wednesday. Right now, the temps and dew
points do not look as high as they are this week.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Mainly VFR. Light SE winds. Isolated-scattered
SHRA/TSRA possible once again for terminals west of I-95 this
afternoon, though best chances are at KRDG/KABE. MVFR/IFR VSBYs
in moderate to heavy rain should a storm pass over a terminal.
These storms will be slow movers, so could result in a prolonged
period of sub-VFR conditions should one pass over a terminal.
Tonight...Any convection dissipates by 03Z. VFR initially, then
fog and stratus once again with sub-VFR CIG/VSBYs. Nearly calm
winds.
Outlook...
Thursday thru Friday night...Mostly VFR. Hazy with sct showers
and tstms with lower cigs/vsbys possible. Best chance is
Friday/Friday evening.
Saturday thru Sunday...Mostly VFR.
&&
.MARINE...
Winds and seas below SCA criteria today and tonight. Fog
may develop once again tonight.
Isolated showers and thunderstorms possible for the far
northern NJ ocean waters this afternoon and evening.
Outlook...
Thu/Thu night...Sub-SCA with sct tstms psbl.
Fri/Fri night...Sct to numerous Tstms with higher wind and
seas. SCA seas developing Fri night.
Sat thru Sunday...Low end SCA seas on the ocean. Fair.
Rip Currents...
There is a low risk for the development of dangerous rip
currents at NJ and DE beaches today.
&&
.EQUIPMENT...
KDIX radar remains out of service, but the replacement parts
are on order.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-070-
071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ001-007>010-
012-013-015-017>020-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...O'Hara/Staarmann
Near Term...Iovino
Short Term...MPS
Long Term...O'Hara
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Equipment...StaffHazardous Weather Outlook National Weather Service Mount Holly NJ 323 AM EDT Wed Jul 4 2018 DEZ001-NJZ001-007>010-012-013-015-017>020-027-PAZ060>062-070-071- 101>106-050730- New Castle-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Gloucester-Camden-Northwestern Burlington- Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 323 AM EDT Wed Jul 4 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Friday and Friday night, showers and thunderstorms are likely, and they will be capable of producing locally heavy rainfall. There is potential for isolated instances of flash flooding, as well as urban and poor-drainage flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-PAZ054-055-050730- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem- Cumberland-Atlantic-Cape May-Carbon-Monroe- 323 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, southern New Jersey and northeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Hot and humid conditions will continue today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Friday and Friday night, showers and thunderstorms are likely, and they will be capable of producing locally heavy rainfall. There is potential for isolated instances of flash flooding, as well as urban and poor-drainage flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-050730- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 323 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Friday and Friday night, showers and thunderstorms are likely, and they will be capable of producing locally heavy rainfall. There is potential for isolated instances of flash flooding, as well as urban and poor-drainage flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-050730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 323 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Friday and Friday night, showers and thunderstorms are likely, and they will be capable of producing gusty winds and locally higher seas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1207 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 SSE OVERBROOK 39.98N 75.24W
07/03/2018 PHILADELPHIA PA 911 CALL CENTER
TREE FELL ONTO A HOUSE ON OXFORD STREET. TIME ESTIMATED
FROM RADAR
0540 PM TSTM WND DMG SPRUCE HILL 39.95N 75.21W
07/03/2018 PHILADELPHIA PA 911 CALL CENTER
REPORT OF TREE DOWN BLOCKING S 44TH STREET. TIME
ESTIMATED FROM RADAR. CORRECTED TIME
0540 PM TSTM WND DMG SPRUCE HILL 39.95N 75.21W
07/03/2018 PHILADELPHIA PA 911 CALL CENTER
REPORT OF TREE DOWN BLOCKING LARCHWOOD AVENUE. TIME
ESTIMATED FROM RADAR. CORRECTED TIME
0605 PM TSTM WND GST FLORENCE 40.11N 74.79W
07/03/2018 M59 MPH BURLINGTON NJ TRAINED SPOTTER
INTENSE LIGHTNING, NO VISIBLE DAMAGE
0620 PM TSTM WND DMG BLACKWOOD TERRACE 39.81N 75.09W
07/03/2018 GLOUCESTER NJ 911 CALL CENTER
SEVERAL TREES REPORTED DOWN ACROSS THE AREA. TIME
ESTIMATED FROM RADAR
0630 PM TSTM WND DMG DEPTFORD 39.83N 75.16W
07/03/2018 GLOUCESTER NJ SOCIAL MEDIA
REPORTS OF A TREE HITTING A HOUSE; HEAVY RAIN AND
SEVERE LIGHTNING AS WELL
0630 PM LIGHTNING EDGEWATER PARK 40.05N 74.91W
07/03/2018 BURLINGTON NJ NEWSPAPER
LIGHTNING STRUCK A CONDOMINUM COMPLEX AT THE ARBOR
GREEN COMMUNITY AND STARTED A 4-ALARM FIRE. ALL 16 UNITS
IN THE AFFECTED BUILDING ARE UNINHABITABLE DUE TO DAMAGE
CAUSED BY THE FIRE. ONE FIREFIGHTER WAS INJURED
FIGHTNING THE FIRE.
0630 PM FLASH FLOOD WESTVILLE 39.87N 75.13W
07/03/2018 GLOUCESTER NJ 911 CALL CENTER
FLASH FLOODING REPORTED ON SEVERAL STREETS IN TOWN
0634 PM HAIL EDGEWATER PARK 40.05N 74.91W
07/03/2018 M0.75 INCH BURLINGTON NJ NWS EMPLOYEE
HAIL UP TO PENNY SIZE REPORTED IN EDGEWATER PARK
0650 PM TSTM WND DMG DEVON-BERWYN 40.04N 75.44W
07/03/2018 CHESTER PA SOCIAL MEDIA
A VERY LARGE TREE DOWN ON A SIDE STREET NEAR ROUTE 30
0703 PM TSTM WND GST DOWNINGTOWN 40.01N 75.70W
07/03/2018 M60 MPH CHESTER PA TRAINED SPOTTER
0706 PM FLOOD BERWYN 40.04N 75.44W
07/03/2018 CHESTER PA SOCIAL MEDIA
ROADS FLOODED IN BERWYN/DEVON
0710 PM TSTM WND DMG WASHINGTON TWP 39.75N 75.07W
07/03/2018 GLOUCESTER NJ 911 CALL CENTER
SEVERAL REPORTS OF TREES DOWN ACROSS WASHINGTON
TOWNSHIP. TIME ESTIMATED FROM RADAR
0732 PM HEAVY RAIN BRYN MAWR 40.02N 75.32W
07/03/2018 M2.90 INCH MONTGOMERY PA SOCIAL MEDIA
WAS STILL RAINING AT THE TIME OF THE REPORT; HE ALSO
REPORTED THAT HIS YARD WAS COMPLETELY FLOODED
&&
EVENT NUMBER PHI1801052 PHI1801050 PHI1801051 PHI1801036 PHI1801048
PHI1801039 PHI1801046 PHI1801047 PHI1801037 PHI1801044 PHI1801043
PHI1801040 PHI1801049 PHI1801041
Here is a list of severe weather, flooding, lightning, and heavy rain
reports from the storms that impacted the region on Tuesday.
StaarmannSpecial Weather Statement
National Weather Service Mount Holly NJ
1253 PM EDT WED JUL 4 2018
NJZ001-041715-
Sussex-
1253 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUSSEX COUNTY...
At 1252 PM EDT, a strong thunderstorm was located over Franklin, or 9
miles west of West Milford. The storm is nearly stationary.
Winds up to 40 mph and dime size hail are possible with this storm.
Locations impacted include...
Franklin, Hamburg, Ogdensburg, Pellettown, Highland Lake, Vernon
Valley and Upper Greenwood Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4124 7444 4120 7437 4102 7458 4116 7468
4126 7449
TIME...MOT...LOC 1652Z 290DEG 2KT 4111 7458
RobertsonSpecial Weather Statement
National Weather Service Mount Holly NJ
111 PM EDT WED JUL 4 2018
NJZ001-008-041745-
Morris-Sussex-
111 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND
SOUTHEASTERN SUSSEX COUNTIES...
At 111 PM EDT, a strong thunderstorm was located over Ogdensburg, or
8 miles east of Newton, moving southwest at 5 mph.
Winds up to 50 mph and dime size hail are possible with this storm.
Locations impacted include...
Newton, Hopatcong, Franklin, Ogdensburg, Lake Telemark, Lake Mohawk,
Green Pond and White Meadow Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4110 7449 4109 7450 4108 7449 4104 7450
4105 7445 4104 7444 4091 7450 4102 7477
4116 7464
TIME...MOT...LOC 1711Z 026DEG 6KT 4106 7458
CMSSpecial Weather Statement
National Weather Service Mount Holly NJ
144 PM EDT WED JUL 4 2018
NJZ001-008-041815-
Morris-Sussex-
144 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND CENTRAL
SUSSEX COUNTIES...
At 143 PM EDT, a strong thunderstorm was located over Ogdensburg, or
8 miles east of Newton, moving southwest at 10 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Newton, Hopatcong, Franklin, Ogdensburg, Lake Telemark, Lake Mohawk,
Green Pond and Pellettown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4110 7449 4109 7450 4108 7449 4104 7450
4105 7445 4102 7443 4103 7442 4102 7440
4094 7446 4103 7478 4115 7471 4117 7465
TIME...MOT...LOC 1743Z 024DEG 8KT 4104 7458
CMSSpecial Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT WED JUL 4 2018
NJZ007-008-041815-
Morris-Warren-
148 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MORRIS AND EAST
CENTRAL WARREN COUNTIES...
At 147 PM EDT, a strong thunderstorm was located over
Allamuchy-Panther Valley, or 11 miles south of Newton. The storm is
nearly stationary.
Winds up to 50 mph and half inch hail are possible with this storm.
Locations impacted include...
Hackettstown, Washington, Stanhope, Netcong, Oxford, Hope, Chester,
Great Meadows-Vienna, Allamuchy-Panther Valley, Long Valley, Budd
Lake, Beatyestown, Succasunna-Kenvil and Beattyestown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4092 7477 4092 7473 4090 7471 4091 7469
4078 7463 4076 7485 4078 7488 4078 7490
4075 7493 4075 7498 4094 7503 4095 7481
TIME...MOT...LOC 1747Z 353DEG 2KT 4089 7483
CMSSpecial Weather Statement
National Weather Service Mount Holly NJ
202 PM EDT WED JUL 4 2018
NJZ001-041830-
Sussex-
202 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX COUNTY...
At 201 PM EDT, a strong thunderstorm was located near Hainesville, or
near Montague, moving south at 10 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Port Jervis, Montague, Milford, Branchville, High Point, Pellettown,
Crandon Lakes and Hainesville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4134 7465 4115 7463 4111 7494 4114 7493
4121 7486 4123 7487 4128 7484 4131 7479
4132 7480 4135 7474 4136 7469
TIME...MOT...LOC 1801Z 001DEG 8KT 4122 7475
CMSThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Tree reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755017.